ADHD doctor speaking to a woman

Intervening During an Opioid Overdose

Planet Earth 2019: the world is in the palm of your hands if you decide so, but that doesn’t mean the globe will just stop spinning. We have to turn with it as we hustle and bustle about trying to keep up with the hungry demands of society. There’s constant bills to pay, people to see, places to be, and it’s normal for it to feel overwhelming at times for any and everybody, regardless of whatever walk of life you stem from. How we deal with those formidable feelings though is what really matters.

You see, in this day of age, alcoholic thinking is far past being a misunderstood lunacy of the 19th and 20th century. It is a well known and confirmed disease, but in that same breath, it is also more unbridled than ever. Alcoholic thinking in 2019 is facing an opioid apocalypse that has reached literally all facets of life, and the United States has been under the threatening spell of it now for the better chunk of the last decade. To top it off, the worst part is that there seems to be no end in sight.

With addiction statistics growing, the word ‘overdose’ has bitterly become just another common household vernacular attributable to the crisis. The poppy seed pushed epidemic on our nation’s hands has surpassed any other substances in the leading cause for premature deaths due to overdose. With such life stripping prevalence underway in America, it would be wise for most to know how intervening during an opioid overdose could be the difference between life and death.

Knowing the Enemy

As mentioned prior, for those close to somebody being rattled by addiction, do understand that it is a disease and not a choice. Nobody wakes up constantly wanting to make poor decision after the next because they feel it’s what they were put on this planet to do. The disease takes their mind hostage, putting their alcoholic thinking at the forefront before everything. In this instance, it shows up as opioid addiction.

Opioids are the duct tape of the pharmaceutical world. They only last for so long before they create even more issues like drug withdrawal, addiction, or any of the other side effects that begin to occur(obviously with death being the end of the road). Some of the public enemies seen causing lights to flicker out include:

  • Heroin
  • Fentanyl
  • Carfentanil
  • Morphine
  • Dilaudid
  • Oxycontin/Oxycodone

Of those, we see Fentanyl often being the catalyst in coroner’s reports, but of course isn’t limited to. Unfortunately fentanyl is often abused for its euphoric properties and can be found on the streets in many places. Fentanyl has often been viewed at as a father or rival to that of morphine or heroin. It’s stronger in the majority of cases than most other forms of opioids. Some records show that the dangers of fentanyl are 50 to 100 times stronger to that of morphine. In fact, in a lot of cases dealers will cut their heroin with fentanyl just to make their product that much stronger. All it takes is just the mere amount of 2-3 milligrams for a fatal overdose to occur. Let that sink in. That should give a pretty decent idea of its potency and how intervening during an opioid overdose could be existentially profitable.

Recognizing Opioid Overdose

The reality of the opioid epidemic is that it affects everybody differently. Some dip their toes in and walk away, many many others wind up becoming an overdosing statistic drawing their last breaths at the mercy of the synthetic opiate. It’s best not to even play with the fire to find out.

However, easier said than done to the mind of alcoholic thinking. When opioid overdose seems to be occurring, there is only so much time to act before life fatally disappears. There is not time to debate for cardiac arrest and respiratory failure inch closer every second that is not acted upon. If there is a slight inclination that something is wrong, there probably is. Varying from individual to individual, signs of an opioid overdose will always look similar:

  • Shallow breathing/Not breathing at all
  • Blue lips, fingertips, or toes
  • Severe disorientation
  • No response/inability to be awoke
  • Snoring/Gurgling sounds

Intervention

So the time is now. Having checked their responsiveness and feeling something amiss, without hesitation picking up a phone and dialing 911 should be the next move. Having done this ensures that professional help is on the way to access the situation. There may be instances where an EMT is not needed, but that’s not up to us. A person’s life is not something to dilly dally about.

After emergency medics are dispatched, performing CPR/Rescue breathing is recommended. More times than not, the need for intervening during an opioid overdose comes from respiratory failure commencing. Next, if the option is available, hitting the individual with Narcan is the call. Narcan(Naloxone) is a life-saving drug that reverses the depressing effects of opiates on the central nervous system. Naloxone kits are available in two forms: intranasal and injectable. If in active addiction or knowing somebody in active addiction, keeping Narcan close by at all times is a wise move.

If such a mishap is to transpire, one crucial take away from this should be to not let fear override proper decision making. Opioid overdose deaths frequently take place because a person was hesitant to call an ambulance due to fear of police involvement or panicking and not knowing what to do. 20 states and Washington, D.C. have enacted Good Samaritan Laws to encourage seeking medical help. The Good Samaritan Laws provide limited immunity for minor substance violations, paraphernalia, and/or being under the influence at the time of the medical emergency. Saving lives is more important than busting them. Without the threat of legal retribution, nobody should feel apprehensive when it comes to intervening during an opioid overdose.